Donepezil Side Effects Include Dangerous Weight Loss: Watch Out for This and Similar Dementia Medications

Donepezil Side Effects Include Dangerous Weight LossSome of the most commonly prescribed dementia medications are cholinesterase inhibitors, like donepezil. And while they can provide some modest improvements for people with dementia, they have some serious risks as well.

One of the major donepezil side effects is risky weight loss. Unintentional weight loss in older people can be serious, increasing the risk for institutionalization and mortality, lowering functional ability, and leading to poorer quality of life.[1]

What are cholinesterase inhibitors?

Cholinesterase inhibitors are drugs used to treat dementia and Alzheimer’s disease. This class of drugs includes donepezil, galantamine, and rivastigmine. They work by blocking an enzyme called cholinesterase that functions to break down the neurotransmitter acetylcholine, ultimately increasing its levels. Acetylcholine is important for proper brain function, cognitive performance, and memory, and people with dementia often have reduced levels of this vital neurotransmitter.

While cholinesterase inhibitors can provide some benefit to those with mild to moderate dementia and Alzheimer’s disease, they also have some serious side effects.[2]

Cholinesterase inhibitors can cause risky weight loss

Researchers followed 1,188 people 65 and older (mostly men) who just began taking a cholinesterase inhibitor. These people were matched with 2,189 controls, who were people that had just began taking a different chronic medication. The study was published in the Journal of the American Geriatrics Society in August 2015.[1]

The study followed the participants for one year. The results showed that people on cholinesterase inhibitors had a 24% higher risk for weight loss compared to the controls. After a year, 29.3% of participants on cholinesterase inhibitors had experienced weight loss of 10 or more pounds, an amount that can be dangerous.

What are other common donepezil side effects?

Donepezil and other cholinesterase inhibitors can cause a variety of other side effects:

  • abdominal pain
  • nausea
  • vomiting
  • diarrhea
  • headache
  • dizziness
  • insomnia
  • tremor
  • fatigue
  • syncope [2]

Authors of a systematic review of 257 studies on cholinesterase inhibitors conclude, “the effects could be especially detrimental in the frail elderly population, in which the risks of treatment outweigh the benefits.”[2]

Choose natural solutions instead

There are a wide range of natural treatment options for cognitive decline and dementia. Eat a nutritious diet low in carbohydrates and high in fruits, vegetables, fish, and other brain foods (try the Mediterranean diet for a starting point). Get plenty of exercise and sleep. Supplement with things like omega-3s and B vitamins.

To find our extensive collection of articles on cognitive decline and memory issues, go here.

Share your experience

Have you ever taken a cholinesterase inhibitor? Did you experience unintentional weight loss? What about other side effects? Share your experience in the comments section below.


[1] J Am Geriatr Soc. 2015 Aug;63(8):1512-8.

[2] Drugs Aging. 2015 Jun;32(6):453-67.

As a service to our readers, University Health News offers a vast archive of free digital content. Please note the date published or last update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.

Tags: , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , ,

UHN Staff

University Health News is produced by the award-winning editors and authors of Belvoir Media Group’s Health & Wellness Division. Headquartered in Norwalk, Conn., with editorial offices in Florida, Cleveland, Pittsburgh, … Read More

View all posts by UHN Staff

Comments Comments Policy

Leave a Reply

You must be logged in to post a comment.

Enter Your Login Credentials
This setting should only be used on your home or work computer.

×